Vermont, 2007

Winter Storm in Vermont, March 5 to 6, 2007

March 5 to 6, 2007 · NWS BTV · 3 events in 3 counties and zones

A strong upper-level disturbance and arctic cold front swept across northern Vermont during the afternoon of the 5th. Snow showers and localized snow squalls fell across the western slopes and higher elevations of the northern Green Mountains during the afternoon and evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong upper-level disturbance and arctic cold front swept across northern Vermont during the afternoon of the 5th. Snow showers and localized snow squalls fell across the western slopes and higher elevations of the northern Green Mountains during the afternoon and evening. Snowfall amounts of 6 to 12 inches fell across this region, including 12 inches at Jay (Orleans), 7 inches in Belvidere (Lamoille) and 6 inches in Montgomery (Franklin). In addition, brisk northwest winds of 15 to 25 mph with gusts to 35 mph delivered rapidly falling temperatures and created blizzard-like conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 5, 10:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 5, 10:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 AM EST MON MAR 5 2007

ALL WARNINGS/ADVISORIES REMAIN IN EFFECT FOR OUR CWA

.SHORT TERM /REST OF TODAY/...
CRNT FCST IN EXCELLENT SHAPE THIS MORNING WITH NO UPDATE NEEDED
ATTM. RADAR/OBS SHOW FIRST BAND OF MODERATE SNOW SHOWERS MOVING
ACRS THE DACKS INTO THE CENTRAL/NORTHERN GREEN MTNS THIS MORNING
ASSOCIATED WITH WEAK SFC WARM...PER LATEST THERMAL PROFILES AND
CXX VAD SHOWING SOME VEERING OF THE LLVL WINDS. SEVERAL LOCATIONS
ACRS DACKS/NORTHERN VT (SLK/HIGHGATE AIRPORT) HAVE ALREADY HAD VIS
BELOW 3/4SM IN MODERATE SNOW. VERY INTERESTING VIS SAT PIC THIS
MORNING WITH VERY CONVECTIVE LOOKING NATURE TO CLOUDS ACRS
NORTHERN NY ASSOCIATED WITH SFC FRNT. IN ADDITION...WELL DEFINED
VORT CIRCULATION NOTED ACRS SOUTHERN CANADA MOVING TOWARD CENTRAL
QUEBEC.

OTHERWISE...BTV 4KM WRF HAS A GREAT HANDLE ON UPCOMING WX EVENT.
THIS MODEL SHOWS SEVERAL SFC TROFS MOVING ACRS OUR CWA THIS
AFTN...WHICH IS CONFIRMED WITH LATEST SFC OBS. FIRST...WEAK WIND
SHIFT LINE NOW ENTERING SLV WITH TYX RADAR SHOWING AN INCREASE IN
AREAL COVERAGE/INTENSITY OF SNOW SHOWER ACTIVITY WITH THIS
FEATURE. MSS OBS SHOWS M1/4SM IN HEAVY SNOW AT 948AM. USING
DISTANCE SPEED TOOL...THIS ACTIVITY WL BE ACRS DACKS BTWN 15Z-17Z
INTO NORTHERN CPV BY 18Z AND ACRS CENTRAL VT BY 20Z.
MEANWHILE...4KM WRF SHOW ANOTHER BAND OF STRONG LLVL CONVERGENCE
AND GOOD 850 FGEN FORCING ASSOCIATED WITH TRUE ARCTIC FRNT MOVING
INTO SLV BY 18Z AND INTO THE CENTRAL/NORTHERN CPV BTWN 20-22Z THIS
AFTN...WITH ANOTHER ROUND OF MODERATE TO HEAVY SNOW
SHOWERS/SQUALLS EXPECTED. THIS IS ALL COVERED VERY WELL IN CRNT
FCST WITH ACCUMULATIONS OF 4 TO 8 INCHES IN UPSLOPE REGIONS AND 2
TO 5 INCHES EXPECTED ACRS THE NORTHERN/CENTRAL CPV.
HOWEVER...DOWNSLOPE REGIONS OF THE WESTERN CPV WL ONLY SEE A TRACE
TO 2 INCHES FROM A WESTPORT TO PLB LINE. SAME DOWNSLOPING EFFECTS
WL OCCUR ACRS UPPER CT RIVER VALLEY WITH A 1V4 TO VSF LINE ONLY
RECEIVING A TRACE TO 2 INCHES...BUT WALDEN AND MTN LOCATIONS IN
THE NEK GETTING 2 TO 5 INCHES. IN ADDITION...CRNT OBS ACRS
SOUTHERN CANADA BEHIND ARCTIC SURGE SHOW SFC WINDS GUSTING TO 30
TO 40 MPH ASSOCIATED WITH STEEP PRES RISING AND WELL MIXED BL.
THIS WL CREATE AREAS OF BLOWING/DRIFTING SNOW AND EVENTUALLY
BITTERLY COLD WIND CHILLS TONIGHT...WHICH IS ALL COVERED IN CRNT
HIGHLIGHTS. THIS WL CONT TO MOVE ACRS OUR CWA FROM LATE AFTN INTO
THIS EVENING. FINALLY...EXPECT UPSLOPE PRECIP TO QUICKLY END
AROUND 06Z TONIGHT AS DEPTH OF LLVL MOISTURE DECREASES AND SFC
DWPTS DROP SHARPLY.

&&

.PREV DISCUSSION... /ISSUED 514 AM EST MON MAR 5 2007/

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
ACTIVE NEXT 24-36 HOURS IN STORE FOR MUCH OF THE AREA AS IMPRESSIVE
LATE SEASON ARCTIC SURGE PUSHES ACROSS AREA ALONG WITH ACCUM SNOWS
AND LOW WIND CHILLS. SNOW/WIND CHILL ADVISORIES AND WARNINGS HAVE
BEEN ISSUED ACCORDINGLY ACROSS THE REGION.

LATEST SYNOPTIC/SFC MAP INDICATING BROAD CYCLONIC FLOW CONTINUES
ACROSS REGION THIS MORNING WITH FLOW BACKING IN ADVANCE OF VIGOROUS
ARCTIC SHORTWAVE AND ASSOC SFC FRONT ACROSS SC ONTARIO AT THIS HOUR.
SCT SHSN HAVE WAXED AND WANED OVERNIGHT WITH SOME ENHANCEMENT
EVIDENT OFF LK ONTARIO PER TYX RETURNS...THOUGH ACTIVITY HAS BEEN
LESS PRONOUNCED THAN AT THIS TIME LAST NIGHT. TEMPS RANGING
GENERALLY FROM THE UPPER TEENS TO MID 20S AREA WIDE UNDER WIDSPREAD
OVC CONDS.

AFOREMENTIONED UPPER TROUGH AND SFC FRONT WILL CONTINUE SURGING
SOUTHEAST THIS MORNING...CROSSING NRN NY ZONES BY LATE MORNING TO
EARLY AFTERNOON...AND VERMONT MID TO LATE AFTERNOON HOURS. 1000-850
HPA LOW LVL MOISTURE CONVERGENCE AND LOW TO MID LVL LIFT QUITE
IMPRESSIVE ALONG BNDRY. THESE PARAMETERS...IN CONJUNCTION WITH NEAR
SATURATED COLUMNAR MOISTURE PROFILES TO 15 KFT ALL ARGUE FOR
CONTINUED MENTION OF HEAVIER SQUALLS AND VARYING DEGREES OF
ACCUM...ESP CONSIDERING RAPID SPEED OF FRONTAL BNDRY.

EXPECTED A GENERAL 2-5 INCH SNOWFALL ACROSS THE NRN VALLEYS...AND
SOMEWHAT HEAVIER AMNTS ACROSS PORTIONS OF THE NRN DACKS/GREENS WHERE
GUSTY NW POST-FRONTAL SFC TO MID LVL FLOW WILL AID IN OROGRAPHIC
ENHANCEMENT OF SHSN ACTIVITY WELL INTO THE EVENING HOURS. THESE
WINDS WILL BECOME PROBLEMATIC OVERNIGHT AS SHARP POST FRONTAL
PRESSURE RISES TO NEAR 8MB/3HR UNDER STRONG CAA LEAD TO GUSTY NW SFC
WINDS OF 30 TO 40 MPH. FIRST CONCERN WILL BE STRONG POTENTIAL FOR
CONSIDERABLE BLOWING AND DRIFTING SNOW...ESP ACROSS THE NRN
MOUNTAINS WHERE HEAVIER ACCUM WILL HAVE OCCURRED. THIS WILL LIKELY
LEAD TO LOCALIZED WHITEOUT CONDS AND CREATE HAZARDOUS TRAVEL CONDS
ACROSS MANY AREAS OVERNIGHT.

OTHER CONCERNS WILL BE PLUMMETING TEMPS TO NEAR ZERO OR BELOW.
LATEST PROGS INDICATING EXTREMELY COLD CORE OF -30 TO -35C AT 850
HPA WILL OVERSPREAD THE REGION BY 12Z TUESDAY...AND ONLY SLOWLY
MODERATE DURING THE DAY. THUS SUBZERO LOWS TONIGHT...WILL ONLY
RECOVER SLIGHTLY ON TUESDAY. THIS FACTOR COMBINED W/AFOREMENTIONED
WINDS WILL LEAD TO LOW WIND CHILL READINGS ACROSS THE AREA LATER
TONIGHT INTO TUESDAY. WINDS WILL SLOWLY ABATE TUESDAY EVENING AS SFC
HIGH PRESSURE BUILDS IN FROM THE WEST AND SENSIBLE WX CONDS CALM
DOWN.

AFTERWARD...LITTLE ADJUSTMENT NEEDED AS INHERITED FCST IN DECENT
SHAPE. FAST MOVING CLIPPER SYSTEM EMBEDDED IN MEAN NW FLOW ALOFT
SHOULD PASS TO OUR SOUTHWEST LATER TUESDAY NIGHT INTO WEDNESDAY AREA
REMAINING PCPN FREE. HAVE OFFERED COLDEST READINGS NE VT WHERE CLR
SKIES SHOULD BE MORE WIDESPREAD. MORE IMPORTANTLY...THIS WILL ALLOW
YET ANOTHER SURGE OF REINFORCING ARCTIC AIR TO PUSH SOUTH ACROSS
AREA LATER WED EVENING INTO WED NT. HAVE OFFERED SCT SHSN ACTIVITY
ACROSS THE NORTH...OTW MAINLY DRY CONDS EXPECTED SOUTH. AS FRONT
CLEARS AREA...TIGHTENING PRESSURE GRADIENT SHOULD DEVELOP AS STRONG
1035 HPA ARCTIC SFC HIGH PUSHES SOUTHEAST INTO REGION. SOME WIND
CHILL CONCERNS MAY NEED TO BE ADDRESSED ONCE AGAIN DURING THE LATE
WED NT/EARLY THU PERIOD...BUT DUE TO AFOREMENTIONED MORE IMMEDIATE
CONCERNS...WILL OMIT MENTION FOR NOW.

LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST ATTM. LATEST MEDIUM RANGE
OPERATIONAL SOLNS SUGGEST COLDEST NIGHT OF LONG TERM WILL COME
THURSDAY NIGHT AS STRONG HIGH BRIDGES ATOP REGION. DESPITE RISING
THICKNESSES/HEIGHTS ALOFT...OPTIMAL RADIATIONAL COOLING OVER DEEP
SNOWPACK AND LIGHT WINDS SHOULD ALLOW TEMPS TO PLUMMET OVERNIGHT.
AFTERWARDS...GENERALLY DRY AND A MODERATION IN TEMPS IS EXPECTED BY
FRIDAY AS STRONG HIGH PUSHES OFFSHORE AND SFC RETURN FLOW IS
RE-ESTABLISHED. FAIRLY WEAK ENERGY OF MAINLY PACIFIC ORIGIN TO
POSSBLY AFFECT REGION BY FRI NIGHT INTO SUNDAY ALONG WITH SCT SHSN
AND/OR SHRASN AS TEMPS CONTINUE TO MODERATE. LONGER TERM PROGNOSTICS
SHOW A WELCOMED RETURN TO ZONAL FLOW ACROSS THE LOWER 48 BY NEXT
WEEK AS PRONOUNCED WEST TO WEST-SOUTHWEST FLOW IS ESTABLISHED...AND
MEAN HEIGHTS BUILD SUBSTANTIALLY ACROSS THE REGION.

AVIATION...
DETERIORATING CONDITIONS EXPECTED THIS MORNING AS ATMOS DESTABILZES
IN ADVANCE OF STRONG SHRTWV TROUGH AND ASSOCD SFC LOW APRCHG FROM
ONTARIO...WHICH WILL DRAG AN ARCTIC FRONT THRU THE FORECAST AREA
THIS PM. WITH LLVL SOUTHWEST FLOW...SNOW SHWRS WITH MVFR/IFR
CONDITIONS HAVE ALREADY RETURNED TO KSLK...AND WILL CONTINUE FOR
MUCH OF THE FCST PERIOD. ELSEWHERE...INCREASING CHANCES OF SNOW
SHWRS AT KMSS AFT 12Z AND AFT 15Z-17Z AT KMPV/KBTV WITH MVFR TO OCNL
IFR CONDITIONS. SNOW SQUALLS ARE PSBL AS ARCTIC FRONT MOVES THRU
KMSS/KSLK 18Z-21Z AND KBTV/KMPV 21Z-24Z. LIFR CONDITIONS PSBLE IN
SQUALLS. SFC WNDS WILL BE SW INCRG TO 10 TO 20 KTS IN ADVANCE OF
FRONT...BECMNG W-NW 15 TO 25 KTS WITH GUSTS 35 KTS AFTER FROPA.
SNOW SHWRS WILL TAPER OFF AFT 21Z AT KMSS AND 00Z AT KBTV...BUT
WILL CONTINUE WITH MAINLY MVFR CONDITIONS AT KMPV/KSLK THRU 06Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 4 AM EST TUESDAY FOR VTZ003-006-008-
     016>018.

     SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10
     PM EST THIS EVENING FOR VTZ001-002-005-009-019.

     WIND CHILL ADVISORY FROM 4 AM TO 7 PM EST TUESDAY FOR VTZ001-
     002-005-009-011.

     WIND CHILL ADVISORY FROM 7 AM TO 7 PM EST TUESDAY FOR VTZ010-
     012-019.

     WIND CHILL WARNING FROM 4 AM TO 10 PM EST TUESDAY FOR VTZ003-
     004-006>008-016>018.

     SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 4
     AM EST TUESDAY FOR VTZ004-007-010.

NY...WINTER STORM WARNING UNTIL 4 AM EST TUESDAY FOR NYZ029>031.

     WIND CHILL WARNING FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY
     FOR NYZ029>031-034.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     NYZ026-027-087.

     WIND CHILL ADVISORY FROM 1 AM TO 7 PM EST TUESDAY FOR NYZ026-
     027-087.

     SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10
     PM EST THIS EVENING FOR NYZ028-034-035.

     WIND CHILL ADVISORY FROM 4 AM TO 7 PM EST TUESDAY FOR NYZ028-
     035.

&&

SHORT TERM...TABER
Hazardous weather outlook, Mar 5, 5:45 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
545 AM EST MON MAR 5 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-061045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
545 AM EST MON MAR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. WINTER
STORM WARNINGS ARE NOW IN EFFECT FOR THE NORTHERN ADIRONDACKS AND
THE NORTHERN GREEN MOUNTAINS AND ADJACENT WESTERN SLOPES TODAY
INTO TONIGHT FOR 4 TO 8 INCHES OF SNOW WITH LOCALLY HIGHER
AMOUNTS. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE THE
REMAINDER OF NORTHERN NEW YORK AND NORTHERN VERMONT...AS WELL AS
FOR THE HIGHER TERRAIN OF SOUTH CENTRAL VERMONT. SNOW AMOUNTS OF 2
TO 6 INCHES ARE EXPECTED IN THE ADVISORY AREA. IN ADDITION...WIND
CHILL WARNINGS ARE IN EFFECT FOR THE ADIRONDACKS AND MUCH OF
NORTHERN VERMONT BEGINNING TONIGHT...WITH WIND CHILL ADVISORIES
FOR THE REST OF THE FORECAST AREA. SEE THE LATEST STATEMENT
(ALBWSWBTV) FOR THE DETAILS ON THE WARNINGS AND ADVISORIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILL WARNING IN EFFECT TUESDAY FOR THE NORTHERN ADIRONDACKS
AND FOR ALL OF NORTHERN VERMONT EXCEPT THE CHAMPLAIN VALLEY. WIND
CHILL ADVISORIES ARE IN EFFECT FOR THE REST OF THE AREA. AN
UNSEASONABLY COLD AIR MASS WILL REMAIN OVER THE REGION UNTIL
FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Franklin

When
March 5, 12:00 PM EST to March 6, 12:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$2,000
Reported by
Department of Highways
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
March 5, 12:00 PM EST to March 6, 12:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
Department of Highways
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
March 5, 12:00 PM EST to March 6, 12:00 AM EST
Where
Orleans forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10385, 10386, 10387.